MAUDE Adverse Event Report: ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT; CORONAVIRUS ANTIGEN DETECTION TEST SYSTEM

ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT; CORONAVIRUS ANTIGEN DETECTION TEST SYSTEM
Catalog Number NAT-024
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This investigation is still in progress.Once the investigation is complete a supplemental report will be provided.
 
Event or Problem Description
The customer reported experiencing smoke coming from the id now instrument.As a result, the instrument was unplugged.The customer confirmed that no one was involved or injured in this event.
 
Additional Manufacturer Narrative
The required intake information to enable further investigation, such as the kit's lot number, was not provided and an investigation was not able to be performed.Notwithstanding, a review of complaints' trend reveals that all lots within expiry dating are performing according to the statements made in the package insert.In conclusion, abbott diagnostics scarborough was unable to determine the exact root cause of the reported issues as no information was provided for investigation.
 
Additional Manufacturer Narrative
The customer reported that their id now instrument serial number 1efdd81c was sparking with smoke.The customer later confirmed that the instrument did not produce any sparks and that no one was injured by the smoke.The release documentation for instrument pn: nat-024 and instrument serial number 1efdd81c was reviewed and the instrument met all release criteria.Upon receipt at abbott diagnostics scarborough, systems attempted to power on instrument and observed power was lost immediately after relay energized sending power to base board.Disassembled instrument to further investigate and observed capacitor c85 on the baseboard had failed shorting out 12-volt power supply.C85 is a 16v capacitor in a 12v circuit and is adequately sized to operate under nominal operating conditions however, it is susceptible to damage if there is a voltage transient in the power supply.In a well-designed circuit, capacitors should be rated for a minimum of 2x the intended operating voltage to allow for most transients to pass without damage.The materials surrounding the failing capacitor are either non-flammable (aluminum) or flammability rated with a minimum of 94v-2.These ratings are required for iec 61010-1 compliance.Iec 61010-1 compliance has been commissioned using tuv rhineland and tuv rhineland's safety mark is on the id now ratings label.In conclusion, the customer's returned instrument showed evidence that would cause the instrument to smoke due to the destruction of the c85 capacitor when tested at abbott diagnostics scarborough.A root cause of customers complaint is a failure of the c85 capacitor shorting due to a voltage spike above its rated voltage.The failed component shorts out the 12 volt dc supply causing the instrument's power pack to shut down as an intended safety feature.This prevents the instrument from turning on.

Brand Name
ID NOW INSTRUMENT
Common Device Name
CORONAVIRUS ANTIGEN DETECTION TEST SYSTEM
Manufacturer (Section D)
ABBOTT DIAGNOSTICS SCARBOROUGH, INC.
10 southgate road
scarborough ME 04074
Manufacturer Contact
rachel blackwell
10 southgate road
scarborough, ME 04074
6613888803
MDR Report Key13262560
Report Number1221359-2022-00309
Device Sequence Number4760973
Product Code OOI
UDI-Device Identifier00811877010593
UDI-Public0100811877010593
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K173653
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNAT-024
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2021
Supplement Date Received by Manufacturer04/05/2022
10/06/2023
Initial Report FDA Received Date01/15/2022
Supplement Report FDA Received Date04/15/2022
10/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/05/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown